Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Charleston, SC

March 20, 2003Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 11:20 AM EST for Charleston County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 11:20 AM EST (16:20 UTC)
Expired
Mar 20, 2003, 12:00 PM EST
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Wilmington radar (KLTX), 139 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 8:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4929 J/kg
Mixed-layer CIN
-605 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 201620
SVRCHS
SCC019-201700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL NOON EST

* AT 1116 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER AWENDAW...OR ABOUT 9 MILES WEST OF MCCLELLANVILLE...
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  AWENDAW...
  MCCLELLANVILLE...
  WAMBAW CORNER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3311 7962 3297 7962 3313 7920 3325 7945
          3315 7952

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:53 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 20, 9:53 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST THU MAR 20 2003

PUBLIC...WARM FRONT REMAINS INLAND ACRS MUCH OF CWA. DEWPTS RANGE
FROM ABOUT 65 TO 72. SGFNT THREAT OF SVR REMAINS AS AIRMASS IS STILL
QUITE UNSTBL. TOR WATCH HAS BEEN EXTENDED THRU 3 PM FOR ALL COUNTIES
IN CWA XCP JENKINS...SCREVEN AND ALLENDALE.

MARINE...INCREASED WINDS AND SEAS SLGTLY TO BRING THEM IN LINE WITH
CUR OBS. NO OTHER SGFNT CHGS WERE MADE.

.CHS...
GA...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     GAZ087-088>099-101>114-119>137-141-AMZ354-374
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     SCZ040-042>045-047>050 AMZ330-350-352
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

JH/HSA
Hazardous weather outlook, Mar 20, 3:39 AM EST, 7 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Special weather statement, Mar 20, 6:05 AM EST, 5 hours 15 minutes before
GAZ087-201145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 645 AM
EST...

AT 605 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROGERS...OR ABOUT 6 MILES WEST OF
MILLEN...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND ROGERS...HERNDON...EMMALANE...BIRDSVILLE...
PERKINS...MILLEN AND LAWTON THROUGH 645 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Mar 20, 6:33 AM EST, 4 hours 47 minutes before
GAZ088-201215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
633 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 715 AM
EST...

AT 633 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WOODCLIFF...OR
ABOUT 8 MILES EAST OF MILLEN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF...
THOMASBORO...PARKERS...ZEIGLER...LEWIS...HILLTONIA...BASCOM AND
GOLOID THROUGH 715 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Local storm report, Mar 20, 8:45 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 AM    JEDBURG                   SC   1.00 INCH HAIL
03/20/03   DORCHESTER                     REPORTED BY FORT HOOD FIRE
                                          DEPT.

0830 AM    ISLE OF PALMS             SC   1.00 INCH HAIL
03/20/03   CHARLESTON

HSA
Local storm report, Mar 20, 9:42 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
942 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    3 N RIDGELAND             SC   .88 INCH HAIL
03/20/03   JASPER                         REPORTED BY SPOTTERS
Special weather statement, Mar 20, 10:30 AM EST, 50 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU MAR 20 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:23 PM ESTSpecial Marine WarningCHS97 min
Mar 19, 9:59 PM ESTSpecial Marine WarningCHS91 min
Mar 20, 7:27 AM ESTSpecial Marine WarningCHS93 min
Mar 20, 8:00 AM ESTSevere Thunderstorm WarningCHSCharleston45 min
Mar 20, 9:22 AM ESTSevere Thunderstorm WarningCHSBeaufort, Jasper23 min
Mar 20, 11:11 AM ESTSpecial Marine WarningCHS64 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 12:20 PM ESTSpecial Marine WarningCHS85 min
Mar 20, 3:25 PM ESTSpecial Marine WarningCHS65 min
Mar 20, 4:32 PM ESTSpecial Marine WarningCHS88 min
Mar 20, 6:11 PM ESTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.